Alert archive / Kansas / Wind Advisories in 2015
Wind Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Sep 15, 2015, 3:30 AM CDT for 9 counties in Kansas. It took effect at Sep 15, 2015, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2015, 3:30 AM CDT (08:30 UTC)
- In effect from
- Sep 15, 2015, 12:00 PM CDT
- Expired
- Sep 15, 2015, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -543 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WWUS73 KTOP 150830 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 330 AM CDT TUE SEP 15 2015 ...VERY WINDY TODAY ACROSS PARTS OF NORTH CENTRAL KANSAS... KSZ008-020-034-160000- /O.NEW.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/ REPUBLIC-CLOUD-OTTAWA- INCLUDING THE CITIES OF...BELLEVILLE...CONCORDIA...MINNEAPOLIS 330 AM CDT TUE SEP 15 2015 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS. * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT ON EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
582 WWUS73 KTOP 151632 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1132 AM CDT TUE SEP 15 2015 ...VERY WINDY TODAY ACROSS PARTS OF NORTH CENTRAL KANSAS... KSZ009-021-035>037-054-160000- /O.EXA.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/ WASHINGTON-CLAY-DICKINSON-GEARY-MORRIS-LYON- INCLUDING THE CITIES OF...WASHINGTON...CLAY CENTER...ABILENE... JUNCTION CITY...COUNCIL GROVE...EMPORIA 1132 AM CDT TUE SEP 15 2015 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS. * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT ON EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ008-020-034-160000- /O.CON.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/ REPUBLIC-CLOUD-OTTAWA- INCLUDING THE CITIES OF...BELLEVILLE...CONCORDIA...MINNEAPOLIS 1132 AM CDT TUE SEP 15 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS. * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT ON EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
915 WWUS73 KTOP 152357 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT TUE SEP 15 2015 KSZ008-009-020-021-034>037-054-160100- /O.EXP.KTOP.WI.Y.0003.000000T0000Z-150916T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MINNEAPOLIS...ABILENE...JUNCTION CITY... COUNCIL GROVE...EMPORIA 657 PM CDT TUE SEP 15 2015 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...AS WINDS HAVE FALLEN BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 14, 11:40 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 14, 11:40 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CDT MON SEP 14 2015 ...Update to aviation forecast discussion... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 308 PM CDT MON SEP 14 2015 Southwest flow aloft has supported a lee side trough in the high plains and front range, which has caused a strong pressure gradient across the area today. Southerly winds around 10 to 20 mph with gusts up to 35 mph will continue into the evening hours. This pressure gradient is forecast to remain across the area overnight, which will allow for a continued momentum transfer down to the surface by preventing a strong inversion from developing. Occasional wind gusts up to 25 mph are possible overnight within this partly mixed boundary layer. Low temperatures will also be affected and should only reached the mid to upper 60s. Some of the models are depicting that isentropic lift will develop in the early morning hours across portions of eastern KS. The NAM shows this lift occurring on the 315 K theta surface, which will be around 750 to 650 mb. Also, above this lift will be around 200-500 j/kg, while below this lift will be relatively dry air. Therefore there is a slight chance for isolated to scattered showers and a few storms mainly across east central and northeast KS a few hours before and after sunrise. If these showers are weak then they might only amount to sprinkles, while an actual thunderstorm could produce light rain. Another thing to note with the enhanced evaporation in the low-level dry air is that there is a chance high winds could be transfered down to the surface. Model soundings show wind speeds up to 50 kts around 1,500 ft above the surface during this period. Isentropic lift should progress eastward late morning ending the chances for precip. Highs should be similar to today in the mid 80s to low 90s, and gusty winds out of the south up to 35 mph are possible especially in central KS. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 308 PM CDT MON SEP 14 2015 Wednesday and Thursday continue to look quite warm with temperatures in the upper 80s to lower 90s for highs. Meanwhile, low temperatures on each morning should be quite warm as well given well mixed boundary layer through the night and continued warm advection, and have increased lows accordingly. There is a small chance for a few storms in north central KS on Tuesday evening and overnight as a short wave trough tracks from western Kansas into eastern Nebraska. Expect this trough to enhance lift across north central KS as it passes, interacting with modest elevated instability and isentropic ascent to produce a few thunderstorms...with the main question being whether those scattered storms will impact any of the local forecast area. If storms do move into the area, severe weather is unlikely although a strong low level jet just off the surface may warrant a small potential for localized strong winds. Better chances for thunderstorms arrive late Thursday and continue into Friday evening as a short wave energy moves through the strong southwesterly flow aloft, interacting with a slow moving to nearly stalled frontal boundary through the period. Surface low pressure will also develop and then deepened in southwest KS...eventually moving across the area as it continues to deepen on Friday. Current indications are that the front will hang up across northern KS by Thursday evening with rather strong convergence along the boundary amidst close to 3000 J/kg of CAPE and 30 to 35 kts of 0-6 km wind shear. This suggests the potential for scattered to widespread thunderstorm development by late Thursday afternoon and evening. A few severe storms will be possible in this environment through the evening. Additionally, significant moisture transport into the frontal boundary amidst the moderate instability and precipitable water values of 1.8-2 inches suggest a heavy rain potential as well which could lead to some flash flooding. The main uncertainty late Thursday may be how much forcing exists along the front, and if it can overcome what may be a decent cap over KS. By Friday, as the surface low deepens and moves across the area, another round of thunderstorms will be likely with conditions again favorable for a few strong to severe storms and locally heavy rain. However, the main uncertainty on Friday revolves around system speed as the location of the low and associated fronts by mid to late afternoon will be the primary impact on when/where storms impact the area. Drier and cooler air builds in behind the system late Friday into Saturday with weaker flow aloft as well. There remains some indication that the front will lift back north as a warm front by late in the forecast period. There has been a trend for this front not to lift as far north as previous model runs have suggested... and have gone with slightly lower POPs focused more over the southern and western portions of the forecast area during a few periods...while keeping temperatures near to slightly below normal. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Tuesday NIGHT) ISSUED AT 1136 PM CDT MON SEP 14 2015 Expect VFR conds to persist through the fcst period. Will keep the mention of VCTS given lift focused around 10kft after 08z which may eventually saturate and realize modest CAPE however coverage should be isolated to widely sct at best. Gradient remains strong and mixing in the boundary layer has been persistent. Will remove LLWS in anticipation of continued mixing overnight given wind fields and gradient. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...CO
Hazardous weather outlook, Sep 14, 3:41 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT MON SEP 14 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-152045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 PM CDT MON SEP 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS EASTERN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES INCREASE LATE THURSDAY INTO FRIDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...PARTICULARLY ON THURSDAY EVENING AND FRIDAY AFTERNOON. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.